Finally returning to work today after over a month of convalescing from neck, shoulder and arm pain. I have this condition where, from time to time, bones in my neck rub against certain nerves, irritating them and causing considerable pain on either side of my upper body. I have occasional flareups, but for over 5 years have been able to control them with exercise and over the counter pain meds. Apparently, I irritated the nerves in my neck with all the driving I did from California to Texas and for some reason those nerves got a little more irate than usual. In fact, this time around the problem was so severe that it left me almost completely immobilized and forced to take large quantities of narcotics to manage the pain.
I honestly don’t know how opiate addicts do it. My hat is truly off to them. I mean the Vicodin was great for the first couple of days (or at least it would have been, had I not been in so much pain that I couldn’t really enjoy it), but then my doctor put me on this drug called Norco. Norco is the same thing as Vicodin, only the narcotic - Hydrocodone - is twice as strong with only about half the amount of Acetaminophen (Tylenol). Don’t understand how it all works, exactly, but I do know this, without that extra Acetaminophen, Norco makes me feel just really, really awful - dizzy, nauseated, sedated, mentally confused and just sort of icky all over. I couldn’t decide which was worse, the pain or the pain medication.
Now the reason my doctor switched to this drug was because she was concerned that I might begin abusing Vicodin, which is pretty addictive, and which, because it has more Tylenol, can damage one’s liver in larger amounts. So instead, she gave me a stronger drug, which, as I see it, pretty much guaranteed a higher degree of certainty for physical, if not emotional, dependency. Great thinking, huh? I think she did it precisely because she knew it would make me feel sicker and thus less likely to abuse it. Thanks Doc! Funny thing is, I found that if I took a Tylenol pill along with my dose of Norco, the unpleasant side-effects went away, so I ended up filling my liver with Acetaminophen after all!
And now I’m having these wonderful drug withdrawals, with the shaking and the nausea and that feeling that I’m seeing the world through a long, dark tunnel and, of course, that fun panicky sensation all over. All I can say about all this is just say no to drugs, stay in school and never, never trust your doctor. Oh, and that it really is true that flying is safer than driving.
OK, just needed to vent my considerable woe. I’ve got so much to write about - stuff I’ve been thinking about for the past month while out of service - and will try and catch up over the next few days. Provided, fingers crossed, that my neck and arm continue to feel better.